There has been a warning issued about the type 2 diabetes medicines that are causing pain in patients.
The U.S. Food and Drug Administration (FDA) said that sitagliptin (Januvia/Merck), linagliptin (Tradienta/BI) and alogliptin (Nesina/Takeda), “may cause joint pain that can be severe and disabling.”
The drugs work by blocking an enzyme known as DPP4 that is known to damage incretin, a hormone that regulates insulin by aiding the body in only creating it when it is needed. The side effects warned about can sometimes be caused by drugs, although not in every case, according to Bulletin Leader.
The warning was ignited by the 30 reported cases in which joint pain was reported by those who were prescribed the medications between 2006 and 2013.
Joint pain was not the only symptom reported by the patients. They also recorded mention of fever, chills, rash and swelling which were red flags for an immunological reaction. After a month of not taking the DPP-4 inhibitor medicine, patients reported having no symptoms and experienced a relapse as soon as they starting taking the same prescriptions again.
Of all of the cases reported, 28 of them stemmed from use of Januvia/sitagliptin. The Merck medication has overpowered the field of DPP-IV and is their highest-selling drug generating about $1.9 billion in sales over its first six months in 2015. The other cases were spread out among AstraZeneca Plc’s Onglyza (saxagliptin), Boehringer Ingelheim’s Tradjenta (linagliptin) and Takeda Pharmaceutical’s Nesina (alogliptin).
“Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate”, the FDA said.
At this time, the FDA is requesting that healthcare professionals and patients should report and record all side effects involving DPP-4 inhibitors to their MedWatch program. Moving forward, Merck has said they are confident in the safety profile of Januvia.
Leave a Reply